Back to contents

HIV treatment in women

Effectiveness of treatment in women

To find out more about specific types of HIV treatment, or antiretroviral therapy, see the NAM booklet Anti-HIV drugs in this series.

Women tend to get higher levels of some anti-HIV drugs in their blood than men. This is probably because men tend to weigh more than women. Having higher levels of a drug in your blood can mean that there's more of it available to fight HIV but, on the downside, it could mean that you might be more likely to experience side-effects.

Gender differences in side-effects may also be due to an interaction between HIV medications and female hormones.

Starting treatment

You may feel anxious about starting and adhering to your treatment. Discuss your concerns with your doctor and talk with other people who are already on HIV treatment. You will find out about how they successfully manage to keep taking the treatment regularly and what strategies they use to minimise any side-effects.

Adhering to your treatment

HIV treatment involves powerful drugs which work very well when your adherence is good. Adherence is a term used to refer to taking your drugs on the right day and at the right time, every day, as prescribed by your doctor.

Taking your treatments every day, as prescribed by your doctor, and not missing any doses, is one of the most important aspects of managing your HIV. If you are finding it difficult to take your treatment in the right way, talk to one of your HIV healthcare team as soon as possible. You could also talk to other women who are successfully managing their treatment at home and work. Maintaining a healthy lifestyle and having a good support network are other important means of staying well.

You can find out more about taking your HIV treatment properly in NAM’s booklet Adherence & resistance.

Side-effects of HIV treatment in women

Like any drugs, HIV treatment can cause side-effects. It is important to always talk to your doctor or nurse and let them know whenever you experience any new symptoms that may be due to side-effects, as they may be able to help you deal with them.

Most often, side-effects occur soon after a drug is started and lessen over time. Common side-effects include nausea, diarrhoea, headaches and feeling tired. Your healthcare team should talk to you about what side-effects you can expect and how to minimise their impact. Some drugs can cause a rash on the skin and it’s very important that you report rashes to your doctor, in case it is a sign of an allergic reaction.

To find out more about possible side-effects of HIV treatment generally, see the NAM booklet Side-effects in this series. Because of possible side-effects, women prescribed certain drugs may need closer clinical and laboratory monitoring in order to avoid potential problems. If you are concerned about any aspect of your treatment, always talk to your doctor, pharmacist, support worker or treatment advocate about this and they will help you to make the treatment choices that suit you best. The side-effects listed below, while not common, are thought to affect women more often than men.

Lipodystrophy: This is where fat accumulates in certain parts of the body, resulting in visible body shape changes. There may also be a reduction in fat in other areas of the body, known as lipoatrophy. Some studies suggest that lipodystrophy may affect women more than men, and that women are more likely to get unusual fat accumulation in certain parts of the body such as the breasts without the fat loss that often occurs in men.

Body changes can be distressing. If this happens, discuss it with your doctor and talk to other HIV-positive women who have had, and dealt with, similar experiences.

Changes in the levels of fat and sugars in the blood are also part of lipodystrophy. These can result in high blood glucose, high blood pressure and increased cholesterol and triglycerides. Regular monitoring of these is important as high levels are often associated with an increased risk of diabetes, heart disease and stroke.

If you are taking HRT (hormone replacement therapy, for women undergoing the menopause), and HIV treatment, ensure that you discuss the risk factors with your doctor, as HRT can also increase the risk of stroke.  

Lactic acidosis: Lactic acidosis is an increased lactate level in the blood (hyperlactatemia). Lactate, or lactic acid, is a by-product of processing sugar in the body, especially during exercise, which causes muscle problems and liver damage. Lactic acidosis is a serious side-effect of treatment with older drugs from the NRTI class, chiefly d4T, but is very rare with the medicines from this group most commonly used in the UK, such as abacavir (Ziagen), FTC (emtricitabine, Emtriva), 3TC (lamivudine, Epivir) and tenofovir (Viread). Women seem to be more at risk of developing lactic acidosis than men. You can find out more about the symptoms of lactic acidosis in NAM’s Side-effects booklet. If you think you are experiencing any of them, it is important to tell your doctor as soon as possible.

Menstrual changes: Menstrual changes, including irregular, heavy and painful periods, are associated with some protease inhibitors. Talk to your doctor if you have concerns.

HIV & women

Published November 2010

Last reviewed November 2010

Next review December 2013

Contact NAM to find out more about the scientific research and information used to produce this booklet.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.